Hello there! Want a discount? Grab 5% OFFon your first order!
tutorfaith.com logo
Hello there! Want a discount? Grab 5% OFF on your first order!

Our Services

Get 15% Discount on your First Order

pharmacy Nursing Assignment Help

A 75 year old man with a history of depression and hypertension visits a pharmacy to buy a decongestant and cough suppressant for a bad chest cold. The pharmacist recommends Sudafed for his congestion and Robitussin DM for his cough. Within 1 hour, his wife needed to call for an ambulance. The emergency medical services team verifies that the man takes phenelzine for depression, and atenolol for his hypertension.

For this assignment, provide the following information in a 1-page Word document:

  1. What is the significance of the man’s use of phenelzine, atenolol, and the OTC cold and cough medications?
  2. What mistake did the pharmacist make in helping the man choose OTC cough and cold preparations?
  3. Who is responsible for patient education of prescription and OTC medications?
  4. Does age play a factor in this scenario (think about pharmacokinetics)?

Expert Solution Preview

Introduction:
The scenario presented involves a 75-year-old man with a history of depression and hypertension who experienced an adverse reaction after taking over-the-counter (OTC) medications for a cold. This raises several important questions regarding the significance of the patient’s medication regimen, the mistake made by the pharmacist, the responsibility for patient education, and the potential impact of age on pharmacokinetics. Let’s address each question separately:

Question 1: What is the significance of the man’s use of phenelzine, atenolol, and the OTC cold and cough medications?

The significance lies in the potential drug interactions between these medications. Phenelzine is a monoamine oxidase inhibitor (MAOI) used for depression, which can interact with several medications and foods, including sympathomimetic decongestants like Sudafed. Sudafed contains pseudoephedrine, which can potentiate the effects of phenelzine and potentially lead to hypertensive crisis. Atenolol, a beta-blocker used for hypertension, can also interact with pseudoephedrine and may exacerbate cardiovascular effects. Additionally, the combination of atenolol and phenelzine could increase the risk of hypotension. The OTC cough suppressant, Robitussin DM, may contain dextromethorphan, which can have interactions with phenelzine, potentially leading to serotonin syndrome.

Question 2: What mistake did the pharmacist make in helping the man choose OTC cough and cold preparations?

The mistake made by the pharmacist was recommending Sudafed (pseudoephedrine) to the patient without taking into account his medication history. The pharmacist failed to recognize the potential drug interactions between phenelzine, atenolol, and pseudoephedrine. Given the patient’s history of hypertension, depression, and the use of MAOIs and beta-blockers, the pharmacist should have suggested alternative OTC cough and cold preparations that are safer and do not interact with the patient’s medications.

Question 3: Who is responsible for patient education of prescription and OTC medications?

Both healthcare professionals, including pharmacists and physicians, and patients themselves share the responsibility for patient education. Healthcare professionals should provide clear and thorough information regarding potential drug interactions, side effects, and any precautions associated with specific medications. Patients also have a responsibility to actively seek information and ask questions about their medications, both prescription and OTC. Open communication between healthcare professionals and patients is essential to ensure patient safety and optimal outcomes.

Question 4: Does age play a factor in this scenario (think about pharmacokinetics)?

Yes, age can indeed play a significant role in this scenario due to changes in pharmacokinetics that occur with aging. The pharmacokinetics of both prescription and OTC medications can be altered in older adults, which may affect drug absorption, distribution, metabolism, and elimination. For instance, reduced liver and renal function in older adults can lead to slower drug metabolism and elimination, potentially increasing the risk of drug accumulation and adverse effects. In this case, the 75-year-old man may have been more susceptible to the drug interactions and adverse effects due to age-related changes in pharmacokinetics.

In conclusion, the significance of the patient’s medication regimen, the mistake made by the pharmacist, the responsibility for patient education, and the influence of age on pharmacokinetics all contribute to understanding the complexities involved in medication management for older adults with multiple comorbidities. Proper education, communication, and consideration of drug interactions and age-related factors are crucial in ensuring the safe and effective use of medications.

Share This Post

Email
WhatsApp
Facebook
Twitter
LinkedIn
Pinterest
Reddit

Order a Similar Paper and get 15% Discount on your First Order

Related Questions

Technology for Patient Safety in Saudi Arabia Paper Nursing Assignment Help

You are the manager of a busy hospital unit.  Your unit has been tasked with selecting and implementing upgraded technology on your hospital unit.  As the unit manger, address the following in your selection of technology and implementation plan: Examine the features of the new technology that are important in

WU Detail and Dynamic Complexity Discussion Nursing Assignment Help

Are you overwhelmed by complexity? If so, you are not alone. Peter Senge notes that people are now able to “create far more information that anyone can absorb,” and he continues to say that the “scale of complexity is without precedent” (2006, p. 69). This “detail” complexity can make managing

Pediatric Health & Medical Worksheet Nursing Assignment Help

Provider: i. Questions for HPI When did these symptoms begin? Is the child experience exercise intolerance? Any shortness of breath/signs of respiratory distress? History of genetic conditions? ii. Questions for ROS Poor feeding? Any newborn cardiac concerns? Previous cardiac history? Any pain, weakness, coldness to the extremities? Fluid retention? Cough

Health & Medical Capital Budgeting at Cleveland Clinic Nursing Assignment Help

Respond to each of the following prompts or questions: Using the information provided in the Los Reyes Hospital case study from Module Three, what capital expenditures may the selected departments need to budget? Considering the organization you selected, what is a capital expenditure that may be needed that would result

NVCC Service Implementation and Elements of Financial Nursing Assignment Help

Instructions: Part 1 1.Read Chapter 10, Capko. -Critique either Dr. Grainger’s or Mid-South Pulmomary Specialists efforts in developing  new services. -What lessons did you learn as related to new service development?   -List three main items which you must address before implementing a new service.  Instructions: Part 2 -The physicians

Healthcare is reimbursed in a variety of ways. The Nursing Assignment Help

Healthcare is reimbursed in a variety of ways. The prospective payment method is one of those ways. This paper will be about the prospective payment method where diagnosis-related groupings (DRGs) forms the basis for payment. Research and explain the origin, purpose, and description of DRGs. Include what payment is based on.

NUR 630 FIU Impact on Healthcare Systems and Public Health Nursing Assignment Help

Autism Spectrum Disorder, Intellectual Disabilities, or Childhood-Onset Schizophrenia In recent years, there have been reports linking autism to vaccinations. After studying Module 5: Lecture Materials & Resources, address the following in a well-written discussion post: Explain the controversy regarding vaccines as a possible cause of autism spectrum disorder. Does the

FIU Ambiguity and Doubts About Managing ASD Reflection Nursing Assignment Help

Autism Spectrum Disorder, Intellectual Disabilities, and Childhood-Onset Schizophrenia After studying Module 5: Lecture Materials & Resources, discuss the following: Reflect on your experience creating a treatment plan for a toddler, school-aged child, or adolescent with autism or an intellectual disability.  Describe the clinical situation in detail.  (Who was it, when